A Chromatic Symmetric Function in Noncommuting Variables

  • 173 Accesses

  • 17 Citations


Stanley (Advances in Math. 111, 1995, 166–194) associated with a graph G a symmetric function X G which reduces to G's chromatic polynomial \({\mathcal{X}_G \left( n \right)}\) under a certain specialization of variables. He then proved various theorems generalizing results about \({\mathcal{X}_G \left( n \right)}\), as well as new ones that cannot be interpreted on the level of the chromatic polynomial. Unfortunately, X G does not satisfy a Deletion-Contraction Law which makes it difficult to apply the useful technique of induction. We introduce a symmetric function Y G in noncommuting variables which does have such a law and specializes to X G when the variables are allowed to commute. This permits us to further generalize some of Stanley's theorems and prove them in a uniform and straightforward manner. Furthermore, we make some progress on the (3 + 1)-free Conjecture of Stanley and Stembridge (J. Combin Theory (A) J. 62, 1993, 261–279).


  1. 1.

    A. Blass and B. Sagan, “Bijective proofs of two broken circuit theorems,” J. Graph Theory 10 (1986), 15–21.

  2. 2.

    T. Chow, personal communication.

  3. 3.

    P. Doubilet, “On the foundations of combinatorial theory. VII: symmetric functions through the theory of distribution and occupancy,” Studies in Applied Math. 51 (1972), 377–396.

  4. 4.

    V. Gasharov, “Incomparability graphs of (3+1)-free posets are s-positive,” Discrete Math. 157 (1996), 193–197.

  5. 5.

    D. Gebhard, “Noncommutative symmetric functions and the chromatic polynomial,” Conference Proceedings at the 7th International Conference on Formal Power Series and Algebraic Combinatorics, Université de Marne-la-Vallée, 1995.

  6. 6.

    D. Gebhard and B. Sagan, “Sinks in acyclic orientations of graphs,” J. Combin. Theory (B) 80 (2000), 130–146.

  7. 7.

    I.M. Gelfand, D. Krob, A. Lascoux, B. Leclerc, V. Retakh, and J.-I. Thibon, “Noncommutative symmetric functions,” Advances in Math. 112 (1995), 218–348.

  8. 8.

    C. Greene and T. Zaslavsky, “On the interpretation of Whitney numbers through arrangements of hyperplanes, zonotopes, non-radon partitions, and orientations of graphs,” Trans. Amer. Math. Soc. 280 (1983), 97–126.

  9. 9.

    F. Harary and E. Palmer, “The reconstruction of a tree from its maximal subtrees,” Canad. J. Math. 18 (1966), 803–810.

  10. 10.

    R.P. Stanley, “Acyclic orientations of graphs,” Discrete Math. 5 (1973), 171–178.

  11. 11.

    R.P. Stanley, “A symmetric function generalization of the chromatic polynomial of a graph,” Advances in Math. 111 (1995), 166–194.

  12. 12.

    R.P. Stanley, “Graph colorings and related symmetric functions: Ideas and applications: A description of results, interesting applications, & notable open problems,” Selected papers in honor of Adriano Jarsia (Taormina, 1994) Discrete Math. 193 (1998), 267–286.

  13. 13.

    R.P. Stanley and J. Stembridge, “On immanants of Jacobi-Trudi matrices and permutations with restricted position,” J. Combin. Theory (A) 62 (1993), 261–279.

  14. 14.

    S.D. Noble and D.J.A.Welsh, “A weighted graph polynomial from chromatic invariants of knots,” Symposium àla Mémoire de François Jaeger (Grenoble, 1998) Annales l'Institut Fourier 49 (1999), 1057–1087.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gebhard, D.D., Sagan, B.E. A Chromatic Symmetric Function in Noncommuting Variables. Journal of Algebraic Combinatorics 13, 227–255 (2001) doi:10.1023/A:1011258714032

Download citation

  • chromatic polynomial
  • deletion-contraction
  • graph
  • symmetric function in noncommuting variables